Final Exam -- Office Emergencies Flashcards Preview

OPT 637 > Final Exam -- Office Emergencies > Flashcards

Flashcards in Final Exam -- Office Emergencies Deck (31):
1

There should be a chain of command established in case of an emergency in your office. Who should be the coordinator?

The doctor (you)

2

There should be a chain of command established in case of an emergency in your office. Who should be the usher for EMS?

The least medically trained staff member

3

There are a few different types of syncope: vasovagal, orthostatic, cardiovascular, and cerebrovascular. Which is the most common and due to emotional stress?

Vasovagal

4

There are a few different types of syncope: vasovagal, orthostatic, cardiovascular, and cerebrovascular. Which is the second most common?

Orthostatic.

5

There are a few stages to syncope: prodromal, loss of consciousness, and post-syncopal. Name a few of the features of the prodromal stage.

Pale skin, lightheadedness, tunnel vision, nausea, feeling of warmth, cold clammy sweat, and blurred vision.

6

Loss of consciousness with syncope lasts about how long?

5-20 seconds

7

What can you do if a patient faints in your chair?

Position them in a supine position and elevate their legs, and administer an ammonia inhalant.

8

If a patient experiences syncope, what would be a few reasons to call 911?

Irregular heartbeat, chest pain or SOB, more than one episode a month, no response to ammonia inhalant, or if the fainting occurred due to head turning.

9

What are some of the signs of anaphylaxis?

Skin reaction, hives, flushed or pale skin, feeling of warmth, sensation of a lump in the throat, constriction of airways, swollen tongue or throat, weak and rapid pulse, N&V, dizziness or fainting, reduced blood pressure.

10

What is the treatment for an anaphylactic shock?

Administer subcutaneous epinephrine, call 911, give them benadryl if they can swallow it. Also have them lie flat, raise feet about 12 inches, and cover with a blanket to prevent shock.

11

One possible cause for hypoglycemia is if the patient skips a meal. What level of blood sugar may indicate hypoglycemia?

Less than 70 mg/dL

12

What are some of the symptoms of anaphylaxis?

Shakiness, nervousness/anxiety, sweating, chills, clamminess, irritability or impatience, rapid heartbeat, lightheadedness/dizziness, hunger and nausea, sleepiness, headaches, weakness or fatigue, lack of coordination.

13

What do you do if your patient has some of the symptoms of hypoglycemia?

Ask if they skipped a meal and do glucometry. Give them some juice or soda, or a lollipop. If they're unconscious, call 911 and apply something sugary (syrup, honey) to the oral mucosa.

14

What are some of the symptoms of seizures?

Blackout followed by confusion, drooling/frothing at the mouth, loss of bladder/bowel control, teeth clenching, muscle spasms, unusual smells/tastes/feelings, etc.

15

Your patient is experiencing a seizure. What do you do during the seizure?

Move dangerous items away from the individual, but don't try to hold them down or put anything in their mouth. Record the length of the seizure.

16

Your patient has experienced a seizure. What do you do after the seizure?

Lay them on their side to keep the airway clear (Recovery Position) and make sure they are still breathing.

17

When would a seizure indicate that you call 911?

If it lasts more than 5 minutes, if the patient stops breathing, if there are multiple seizures in a short period of time, if the patient is injured from the seizure, or if this is their first seizure. Also if any of the following are involved: diabetes, drain infection, heat exhaustion, poisoning, high fever, head injury, or pregnancy.

18

Diabetic ketoacidosis is when the body does not produce enough glucose, so it breaks down fat, with ketones as a byproduct. What level of blood sugar would indicate to check the patient's urine for ketones?

Over 240 mg/dL

19

True or false: ketoacidosis is more common in type II diabetes than type I.

False; it is more common in type I, and when the patient has missed a dose of insulin.

20

What are some of the early signs of diabetic ketoacidosis?

Thirst or dry mouth, frequent urination, high blood glucose, high level of ketones in urine.

21

What are some of the urgent signs of diabetic ketoacidosis?

Constant fatigue, dry or flushed skin, N&V or abdominal pain, difficulty breathing, fruity odor on breath, confusion or difficulty paying attention.

22

What do you do if your patient is experiencing diabetic ketoacidosis?

Measure their blood glucose, administer insulin, and keep them hydrated (and correct the electrolyte disturbances), and call 911 or take them to the hospital.

23

Comparing angina and myocardial infarction, which involves a decreased (but not completely stopped) blood flow to the heart?

Angina

24

Comparing angina and myocardial infarction, which involves a completely stoppage of blood flow to the heart?

Myocardial infarction.

25

Comparing angina and myocardial infarction, which is not relieved by rest or nitroglycerin and can last hours?

Myocardial infarction.

26

Comparing angina and myocardial infarction, which is relieved by rest and/or nitroglycerin and is usually of short duration?

Angina

27

True or false: 50% of patients with a myocardial infarction will die within the first two hours.

True.

28

What do you do for a patient that is experiencing angina or a myocardial infarction?

Call 911 and administer a single chewed 325 mg dose of aspirin (and 0.4 mg sublingual nitroglycerin if the patient uses it for angina). Monitor their vitals.

29

What are some of the symptoms of a cardiovascular accident or a transient ischemic attack?

Sudden onset of:
Numbness or weakness or face/arm/leg, especially on one side of body
Confusion, trouble speaking or understanding
Trouble seeing or blurred vision in one or both eyes
Trouble walking, dizziness, loss of balance or coordination
Severe headache with no cause

30

What do you do if your patient experiences a stroke?

Call 911 and mark the time the stroke started. A tissue plasminogen activator should be administered within no more than 4.5 hours (but only for an ischemic stroke).

31

BP above _______________ is considered an emergency.

200/120